Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 70, NWS Grand Rapids, MI

July 23, 1999Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 23, 1999, 6:14 PM EDT for Montcalm County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1999, 6:14 PM EDT (22:14 UTC)
Expired
Jul 23, 1999, 7:00 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Montcalm County, MI

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:50 PM EDTThunderstorm Wind 53Lakeview, MIA tree was downed and fell on a vehicle in Lakeview.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:44 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 23, 4:44 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
444 PM EDT FRI JUL 23 1999

CHALLENGE FOR TODAY HAS BEEN AND WILL CONTINUE TO BE THUNDERSTORMS
WATCH 575 HAS BEEN CLEARED FOR THE GRR CWA AND REPLACED BY WATCH
576.

FIRST ROUND OF TSTMS HAS MOVED EAST AND THE NEXT ROUND IS MOVING
INTO LAKE MI. ATMOSPHERE IMMEDIATELY BEHIND THE FIRST LINE OF
CONVECTION IN THE NW PORTION OF THE CWA HAS CAPES AS LOW AS 100 WITH
CAPES OVER WRN AND SRN PARTS OF CWA RANGING FROM 2000 TO 4000 SO LIS
RANGE FROM -4 TO -8 SO AIRMASS REMAINS UNSTABLE. TSTMS ACTIVITY HAS
BEEN DIMINISHING AS IT MOVES ACROSS THE LAKE BUT EXPECT THAT AS THE
MAIN TROF FORCES THE STORMS EAST THEY WILL BEGIN TO HOLD TOGETHER AS
THEY MOVE ACROSS THE LAKE AND REGENERATE AS THEY MOVE OVER THE
WARMER LAND.

INTERESTING FEATURE ON RADAR THIS AFTERNOON IS AN OUTFLOW BOUNDARY
FROM SOUTH CENTRAL NEWAYGO COUNTY ACROSS KENT TO SE EATON COUNTY.  A
SMALL A WEAK STORM FIRED ON THE BOUNDARY EARLIER BUT IT HAS YET TO
PROVIDE A FOCUS... EXPECT THIS TO CHANGE LATER THIS EVENING AS THE
STORMS FROM WISCONSIN MOVE INTO OUR AREA.

REMAINDER OF FORECAST...HOT AND DUSTY AS WE REALLY HAVE NO REAL
CHANGE IN AIRMASS. DEWPOINTS GO FROM THE 70S TO THE 60S SO STILL
UNCOMFORTABLE BUT HEAT INDICES WELL BELOW THE VALUES THEY REACHED
TODAY EVEN THOUGH TEMPS WILL BE WARMER.  ZONAL FLOW WITH 5OO MB
RIDGE BUILDING BACK INTO THE GREAT LAKES EARLY NEXT WEEK.
.GRR...NONE.
MWH

In the hours before

Special weather statement, Jul 23, 3:13 PM EDT, 3 hours 1 minute before
MIZ037>040-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT FRI JUL 23 1999

SEVERE THUNDERSTORM WATCH NUMBER 574 THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES:

IN CENTRAL MICHIGAN
     OSCEOLA AND CLARE

IN WEST CENTRAL MICHIGAN
     MASON AND LAKE

AND THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES.

HOWEVER...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT UNTIL
600 PM EDT.

THIS WATCH INCLUDES THE SOUTHWEST MICHIGAN COUNTIES OF:  OCEANA...NEWAYGO
...MECOSTA...ISABELLA...MUSKEGON...MONTCALM...GRATIOT...OTTAWA...KENT...
IONIA...CLINTON...ALLEGAN...BARRY...EATON...AND INGHAM.
Special weather statement, Jul 23, 3:13 PM EDT, 3 hours 1 minute before
MIZ037>040-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT FRI JUL 23 1999

SEVERE THUNDERSTORM WATCH NUMBER 574 THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES:

IN CENTRAL MICHIGAN
     OSCEOLA AND CLARE

IN WEST CENTRAL MICHIGAN
     MASON AND LAKE

AND THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES.

HOWEVER...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT UNTIL
600 PM EDT.

THIS WATCH INCLUDES THE SOUTHWEST MICHIGAN COUNTIES OF:  OCEANA...NEWAYGO
...MECOSTA...ISABELLA...MUSKEGON...MONTCALM...GRATIOT...OTTAWA...KENT...
IONIA...CLINTON...ALLEGAN...BARRY...EATON...AND INGHAM.
Special weather statement, Jul 23, 4:05 PM EDT, 2 hours 9 minutes before
MIZ043>045-050-051-056>058-064>066-071>073-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT FRI JUL 23 1999

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES:

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON AND NEWAYGO

IN SOUTH CENTRAL MICHIGAN
     IONIA...CALHOUN AND EATON

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

IN CENTRAL MICHIGAN
     MONTCALM AND MECOSTA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 575 WHICH WAS
IN EFFECT FOR PORTIONS OF SOUTHWEST MICHIGAN.
Special weather statement, Jul 23, 4:05 PM EDT, 2 hours 9 minutes before
MIZ043>045-050-051-056>058-064>066-071>073-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT FRI JUL 23 1999

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES:

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON AND NEWAYGO

IN SOUTH CENTRAL MICHIGAN
     IONIA...CALHOUN AND EATON

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

IN CENTRAL MICHIGAN
     MONTCALM AND MECOSTA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 575 WHICH WAS
IN EFFECT FOR PORTIONS OF SOUTHWEST MICHIGAN.
Local storm report, Jul 23, 5:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT FRI JUL 23 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    IRONS                     MI   WIND DAMAGE
07/23/99   LAKE                           TREES DOWN

1240 PM    RUSTFORD                  MI   WIND DAMAGE
07/23/99   MECOSTA                        TREES DOWN

0115 PM    ROSEBUSH                  MI   WIND DAMAGE
07/23/99   ISABELLA                       TREES DOWN
                                          DOWN

0215 PM    ITHACA                    MI   WIND DAMAGE
07/23/99   GRATIOT                        TREES AND POWER LINES DOWN

0232 PM    MT PLESANT                MI   TORNADO
07/23/99   ISABELLA                       TOUCHDOWN

0238 PM    TOPKINS                   MI   WIND DAMAGE
07/23/99   JACKSON                        TREES DOWN

0245 PM    EATON RAPIDS              MI   .75 INCH HAIL
07/23/99   EATON

0325 PM    DANSVILLE                 MI   WIND DAMAGE
07/23/99   INGHAM                         NUMEROUS TREES DOWN

0326 PM    WEBBERVILLE               MI   WIND DAMAGE
07/23/99   INGHAM                         NMEROUS TREES DOWN

0327 PM    STOCKBRIDGE               MI   WIND DAMAGE
07/23/99   INGHAM                         TREES DOWN

MWH
Local storm report, Jul 23, 5:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT FRI JUL 23 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    IRONS                     MI   WIND DAMAGE
07/23/99   LAKE                           TREES DOWN

1240 PM    RUSTFORD                  MI   WIND DAMAGE
07/23/99   MECOSTA                        TREES DOWN

0115 PM    ROSEBUSH                  MI   WIND DAMAGE
07/23/99   ISABELLA                       TREES DOWN
                                          DOWN

0215 PM    ITHACA                    MI   WIND DAMAGE
07/23/99   GRATIOT                        TREES AND POWER LINES DOWN

0232 PM    MT PLESANT                MI   TORNADO
07/23/99   ISABELLA                       TOUCHDOWN

0238 PM    TOPKINS                   MI   WIND DAMAGE
07/23/99   JACKSON                        TREES DOWN

0245 PM    EATON RAPIDS              MI   .75 INCH HAIL
07/23/99   EATON

0325 PM    DANSVILLE                 MI   WIND DAMAGE
07/23/99   INGHAM                         NUMEROUS TREES DOWN

0326 PM    WEBBERVILLE               MI   WIND DAMAGE
07/23/99   INGHAM                         NMEROUS TREES DOWN

0327 PM    STOCKBRIDGE               MI   WIND DAMAGE
07/23/99   INGHAM                         TREES DOWN

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:55 AM EDTSevere Thunderstorm WarningGRRMason35 min
Jul 23, 11:18 AM EDTSevere Thunderstorm WarningGRRClinton12 min
Jul 23, 11:25 AM EDTSevere Thunderstorm WarningGRRLake35 min
Jul 23, 12:10 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta50 min
Jul 23, 1:10 PM EDTTornado WarningGRRIsabella20 min
Jul 23, 1:44 PM EDTSevere Thunderstorm WarningGRRIsabella31 min
Jul 23, 2:00 PM EDTSevere Thunderstorm WarningGRRGratiot30 min
Jul 23, 2:20 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson55 min
Jul 23, 2:30 PM EDTSevere Thunderstorm WarningGRRGratiot15 min
Jul 23, 2:57 PM EDTSevere Thunderstorm WarningGRRIngham43 min
Jul 23, 5:45 PM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo45 min
Jul 23, 7:13 PM EDTTornado WarningGRROsceola32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.